Friday, June 23, 2017
I have suffered from migraines with aura for the past 9 years. On three occasions, I have suffered from an inability to formulate my words or physically speak them. Once, I experienced numbness in my face. I experienced a migraine on Wed. last week. On Friday, I experienced something very different than before. I was walking at work--no stress- and experienced severe numbness and tingling in my left hand. It progressed up my left arm into the left side of my face. The arm became paralyzed--I couldn`t keep my grip on the items I was holding. I also could not formulate words to ask for help. I had no head pain. This lasted for a very short time. Went to the hospital. The CT scan did not show anything. I had another migraine on Sunday. Tuesday and Wednesday of the following week I experienced vertigo in the afternoon. Wednesday it was followed by a headache. I am wondering if all of these symptoms are from a migraine. Would the symptoms of my migraine change so drastically after 9 years? Should I be concerned about TAI or would that have shown up in the CT scan? Are there any other possibilities I should be concerned about? Thank you.
First, it is most important that you ask this same question of your own doctor, who will be able to take a full history about the recent events, who knows your entire medical history, and who can do a full physical exam. Without this ability, my answer should only serve as general advice.
The short answer—while migraines can change in character, it is important to be fully evaluated as if these events were transient ischemic attacks (TIA). Migraines can cause neurologic symptoms such as the ones you experienced, but you do not want the other possibility which is a TIA or stroke. Migraines can change in their character, but not typically this much. A CT scan will not show you anything of importance if you had a TIA. Other testing may be helpful to properly guide best medical therapy for stroke prevention. These symptoms could still come from a migraine, but we would never want to assume so until other, more serious, possibilities have been ruled out.
One other quick comment. If you have taken a "triptan" medication for your headaches in the past, do NOT take it now until you have seen your doctor. These medications cause change in the caliber of blood vessels, which can help your migraine to go away, but can sometimes be harmful (i.e. there is a theoretical risk for stroke, and the medications are not recommended for those people who have had neurologic symptoms such as yours with their migraines). If the symptoms were in any way related temporally to triptan use, then you should be sure to mention this to your doctor.
Brett Kissela, MD
Assistant Professor of Neurology
Director, Neurology Residency Program
College of Medicine
University of Cincinnati